Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 34, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 28, 2004, 12:42 AM CDT for Lee County, Van Buren County, Iowa; Clark County, Scotland County, Missouri; Hancock County, Illinois. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 12:42 AM CDT (05:42 UTC)
- Expired
- Aug 28, 2004, 8:30 AM CDT
- In force
- 8 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Lee County, IA, Van Buren County, IA, Hancock County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 155 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1345 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 280544
FFWDVN
IAC111-177-ILC067-MOC045-199-281330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1242 AM CDT SAT AUG 28 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
VAN BUREN COUNTY IN SOUTHEAST IOWA
LEE COUNTY IN SOUTHEAST IOWA
HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
CLARK COUNTY IN NORTHEAST MISSOURI
SCOTLAND COUNTY IN NORTHEAST MISSOURI
* UNTIL 830 AM CDT
* AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED VERY HEAVY RAIN ACROSS SOUTHEAST IOWA...NORTHEAST
MISSOURI...AND WEST CENTRAL ILLINOIS...ASSOCIATED WITH A
STATIONARY FRONT ACROSS THE AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MEMPHIS...KAHOKA...KEOSAUQUA...BONAPARTE...FARMINGTON...WEST
POINT...DONNELLSON...FORT MADISON...KEOKUK...NAUVOO...CARTHAGE...
HAMILTON...AND WARSAW.
ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED OVERNIGHT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.
DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.
LAT...LON 4076 9217 4059 9217 4059 9234 4033 9234
4032 9200 4029 9191 4028 9156 4024 9146
4022 9097 4064 9097 4064 9126 4069 9119
4076 9134
$$
REA2 follow-up statements
000 WGUS73 KDVN 280824 FFSDVN IAC111-177-ILC067-MOC045-199-281330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 317 AM CDT SAT AUG 28 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 830 AM CDT FOR SCOTLAND... CLARK...LEE...VAN BUREN AND HANCOCK COUNTIES... DOPPLER RADAR AND LOCAL REPORTS INDICATE ONE HALF TO OVER ONE INCH OF ADDITIONAL RAIN HAS FALLEN OVER THE AREA THE PAST THREE HOURS. THIS IS ON TOP OF THE 3 TO 6 INCHES OF RAIN THAT FELL SINCE LAST NIGHT. AREA SURFACES ARE SATURATED AND WATER IS REPORTED TO BE OVER SOME RURAL ROADS. SOME LOW LYING AND FLOOD PRONE LOCATIONS ARE LIKELY TO BE EXPERIENCING SIGNIFICANT PONDING OF WATER. THERE IS A POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS TO IMPACT THIS AREA TOWARD DAYBREAK. WITH THE VERY SATURATED GROUND...ANY ADDITIONAL RAINFALL WILL QUICKLY RUN OFF AND AGGRAVATE THE SITUATION AND RESULT IN MORE FLOODING. DO NOT DRIVE ON FLOODED ROADS. ROAD BEDS MAY HAVE BEEN DAMAGED FROM THE HIGH WATER. MOST FLASH FLOOD FATALITIES OCCUR IN VEHICLES SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT. PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4086 9214 4041 9225 4030 9157 4074 9129 $$ NICHOLS
000 WGUS73 KDVN 281252 FFSDVN IAC111-177-ILC067-MOC045-199-281345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 745 AM CDT SAT AUG 28 2004 ...A FLASH FLOOD WARNING ALLOWED TO EXPIRE AT 8:30 AM CDT FOR SCOTLAND...CLARK...LEE...VAN BUREN AND HANCOCK COUNTIES... RAINFALL ACROSS THE REGION HAS DIMINISHED THE PAST FEW HOURS AND WATER LEVELS HAVE FALLEN. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 8:30 AM. SCATTERED LIGHT SHOWERS WILL CONTINUE INTO THE LATE MORNING HOURS WITH LITTLE OR NO ADDITIONAL TOTALS. $$ NICHOLS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:45 PM CDT, 8 hours 57 minutes earlier.
Area forecast discussion, Aug 27, 3:45 PM CDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTION... NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 PM CDT FRI AUG 27 2004 .SYNOPSIS...LATEST MSAS AND SFC ANALYSIS INDICATING MAIN BOUNDARY JUST ABOUT BISECTING THE CWA FROM NE TO SW...AND EXTENDING ACRS NORTHWEST MO. SECONDARY OUTFLOW BOUNDARY FROM THIS MORNINGS/TODAYS EASTERN MO MCS HAS RECENTLY BEEN SHUNTED A BIT FURTHER SOUTH BUT STILL GENERALLY DRAPED FROM EAST CENTRAL MO AND INTO WEST CENTRAL/ SOUTHWEST IL. STRONG PRESSURE FALLS WERE BUILDING OUT OF WEST CENTRAL IL AND ACRS THE IA/MO BORDER...WITH EVEN A WEAK LOW DEVELOPING IN WEST CENTRAL IL. MAIN LOW ON BOUNDARY STILL WELL TO THE SOUTHWEST ACRS SOUTHEAST KS. && .SHORT TERM...(TONIGHT AND SATURDAY) NOWCAST TOOLS INDICATING STRONGEST LLVL CONVERGENCE TAKING PLACE INTO THE BOUNDARY TO THE LEE/NORTHEAST OF KS SFC LOW FROM EXTREME NORTHEAST KS AND INTO NORTHWEST MO. NEW CONVECTION HAS ERUPTED ACRS THE EASTERN PART OF THIS ENHANCED CONVERGENCE ZONE AND JUST NORTH OF EXTREME INSTABILITY IN EXTREME NORTH CENTRAL MO...WITH ACTIVITY PROPAGATING EAST- NORTHEAST ALONG MOISTURE CONVERGENCE FIELDS AND BOUNDARY VCNTY. THE RUC PRETTY MUCH CAPTURED THIS TREND AND FCSTS THIS ACTIVITY TO CONTINUE TO MOVE ACRS THE SOUTHERN THIRD OF THE CWA THRU 05Z-06Z. AS KS SFC LOW GETS EDGY AND TRIES TO LIFT NORTHEAST WITH WEAK UPPER WAVE LIFTING OUT OF THE SOUTHERN PLAINS THIS EVENING AND SEASONABLY STRONG 120+ KT UPPER JET MAX PUNCHING ACRS TO THE NORTH/LK SUPERIOR REGION(UPPER DIVERGENCE REALLY TAKES OFF ON ITS RIGHT ENTRANCE REGION OVER THE SOUTH HALF OF THE DVN CWA)...FEEL CONTINUED LLVL THTA-E ADVECTION AND CONVERGENCE OUT AHEAD OF THIS FEATURE TO WARRANT LIKELY TO CATEGORICAL POPS ACRS AT LEAST THE SOUTH HALF TO 2/3S OF THE CWA OVERNIGHT. FCST SOUNDINGS SUGGEST SATURATED VERTICAL PROFILES AND LARGE PWS FOR ANY STRONG THUNDERSTORM TO WRING OUT FOR CONTINUED HEAVY RAIN THREAT. WITH I-80 CORRIDOR WEST OF THE QCA AND THE SOUTHERN CWA GETTING HIT SO HARD WITH 4-6 INCHES OF RAIN LAST NIGHT AND EARLY THIS MORNING...FLOOD WATCH WILL BE HELD ON TO FOR THE OVERNIGHT MAINLY ALONG AND SOUTH OF THE I80 CORRIDOR. LOCALIZED 1-3 INCH AMOUNTS IN CONVECTIVE REPEAT ZONES WILL SPELL BIG FLOODING TROUBLE ACRS FAR SOUTHEAST IA...NORTHEAST MO AND INTO WEST CENTRAL IL. MAY BE SVR THREAT AS WELL WITH INTERACTION OF HIGH CAPE IN-FEED AND SHEAR IN SOUTHEAST IA AND NORTHEAST MO THIS EVENING...BUT REST OF THE CWA HAS BEEN BATHED IN CONVECTIVE DEBRIS NORTH OF LONG LIVED EASTERN MO COMPLEX AND MAY TEMPER LATER NIGHT STORM STRENGTH. ELONGATED UPPER WAVE/VORT COMPLEX CURRENTLY ACRS THE CENTRAL ROCKIES AND NORTHERN PLAINS WILL LOOK TO SLOWLY SHIFT EAST ACRS IA ON SAT. AS SFC BOUNDARY GETS SHUNTED FURTHER TO THE SOUTH...UPPER SUPPORT/CVA FROM THIS MAIN WAVE SHOULD ALLOW FOR SOME OVERRUNNING RAIN(POSSIBLY SOME LINGERING THUNDER ACRS THE SOUTH) STREAMING UP TO THE CENTRAL CWA SAT MORNING AND POSSIBLY INTO THE EARLY AFTERNOON. POST FRONTAL LLVL CAA...CLOUD COVER AND PRECIP WILL KEEP TEMPS IN THE LOW TO MID 70S...AND POSSIBLY EVEN THE UPPER 60S FOR SAT HIGHS. ..12.. && .LONGER TERM...(SATURDAY NIGHT THROUGH NEXT FRIDAY) THIS PERIOD WILL BE DOMINATED BY SFC HI PRES THAT WILL RIDGE INTO THE MID-MISSISSIPPI VLY FROM THE GRTLKS RGN. THIS WILL KEEP FAIRLY DRY WEATHER AND SEASONAL TEMPS THRU DAY 7. ECMWF AND GFS AGREE WITH EMERGING UPR RDG ACRS THE HIGH PLAINS...HOWEVER WITH GOOD CONFLUENT FLO OVR ERN CANADA EXPECT A SFC RDG TO PERSIST ACRS OUR RGN. ON MONDAY A WK CDFNT WILL MOV THRU THE RGN. THIS SYS HAS LITTLE MSTR AND UPR LEVEL SUPPORT. THEREFORE WILL CONTINUE WITH A DRY FCST. ..BELLES.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLOOD WATCH CONTINUES TONIGHT GENERALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. IL...FLOOD WATCH CONTINUES TONIGHT GENERALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. MO...FLOOD WATCH CONTINUES TONIGHT. && 12/BELLES
Hazardous weather outlook, Aug 27, 5:00 AM CDT, 19 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT FRI AUG 27 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 500 AM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WEAK WAVE WILL FORM ON A SLOW MOVING COLD FRONT AS IT SLIDES SOUTHEAST ACROSS THE REGION TODAY. THIS WILL PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS...MAINLY LATE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LOCALIZED FLOODING. LOTS OF MOIST AIR WILL RESULT IN HEAVY RAINS WITH AN ADDITIONAL ONE TO THREE INCHES OF RAIN EXPECTED...SOUTH OF HIGHWAY 30. SINCE MANY LOCATIONS EXPERIENCED HEAVY RAINS LAST NIGHT...LOCAL SOILS ARE SATURATED AND ADDITIONAL HEAVY RAINS WILL RESULT IN FLOODING. A FLOOD WATCH HAS BEEN ISSUED TODAY AND TONIGHT FOR LOCATIONS ALONG AND SOUTH OF HIGHWAY 30. A SECONDARY THREAT WILL BE SEVERE WEATHER IN THE FORM OF STRONG WINDS AND LARGE HAIL. IF ENOUGH HEATING OCCURS TODAY INTO THE MID 80S... LOCATIONS ALONG AND SOUTH OF INTERSTATE 80 MAY SEE ISOLATED STORMS APPROACH OR REACH SEVERE LEVELS. THE STRONGEST STORMS COULD PRODUCE STRONG WINDS OF 60 MPH AND MAYBE HAIL AROUND THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING ALONG AND PARTICULARLY SOUTH OF INTERSTATE 80. NICHOLS
In the hours before
Local storm report, Aug 27, 9:30 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 2 S COSGROVE 41.62N 91.73W
08/27/2004 0.88 INCH JOHNSON IA PUBLIC
NICKEL SIZE HAIL REPORTED BY THE PUBLIC 2 SOUTH OF
COSGROVE, NORTH OF FRYTOWN.
&&
ELLIOTTThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:51 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 54 min |
Nearby
Flash Flood Warnings in Iowa, 2004Flash Flood Warnings in Missouri, 2004Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.